Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 315, NWS Blacksburg, VA

July 31, 2012Craig County, Giles County, Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2012, 10:20 PM EDT for Craig County, Giles County, Montgomery County, Virginia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 10:20 PM EDT (02:20 UTC)
Expired
Jul 31, 2012, 11:15 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Craig County, VA, Giles County, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 10:40 PM EDTTSTM WND DMG5 Nw Blacksburg, VASEVERAL TREES DOWN OFF ROUTE 460 IN JEFFERSON NATIONAL FOREST. NUMEROUS LARGE TREE LIMBS ALSO DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS51 KRNK 010220
SVRRNK
VAC045-071-121-010315-
/O.NEW.KRNK.SV.W.0315.120801T0220Z-120801T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  EXTREME NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1115 PM EDT.

* AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CASCADES TO NEWPORT TO MC COY...OR ALONG A LINE EXTENDING 
  FROM MOUNTAIN LAKE TO NEWPORT TO 7 MILES EAST OF POPLAR 
  HILL...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MC COY...
  NEWPORT...
  HUFFMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...EXCESSIVE CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING 
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3738 8032 3726 8029 3723 8061 3723 8062
      3725 8061 3723 8065 3740 8061
TIME...MOT...LOC 0219Z 258DEG 13KT 3740 8053 3731 8052
          3724 8060

$$

RAB
2 follow-up statements
273 
WWUS51 KRNK 010253
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT TUE JUL 31 2012

VAC045-071-121-010315-
/O.CON.KRNK.SV.W.0315.000000T0000Z-120801T0315Z/
GILES VA-CRAIG VA-MONTGOMERY VA-
1053 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR EASTERN GILES...SOUTHWESTERN CRAIG AND NORTHWESTERN MONTGOMERY
COUNTIES...

AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HUFFMAN TO NEWPORT...OR ALONG A LINE EXTENDING FROM 6
MILES WEST OF SINKING CREEK TO 7 MILES NORTH OF BLACKSBURG TO
NEWPORT...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HUFFMAN...
  NEWPORT...
  MOUNTAIN LAKE...
  PEMBROKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING 
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3738 8032 3726 8029 3723 8061 3723 8062
      3725 8061 3723 8065 3740 8061
TIME...MOT...LOC 0251Z 258DEG 13KT 3742 8039 3733 8038
          3726 8046

$$

RAB
974 
WWUS51 KRNK 010321
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT TUE JUL 31 2012

VAC045-071-121-010331-
/O.EXP.KRNK.SV.W.0315.000000T0000Z-120801T0315Z/
GILES VA-CRAIG VA-MONTGOMERY VA-
1121 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILES...SOUTHWESTERN 
CRAIG AND EXTREME NORTHERN MONTGOMERY COUNTIES EXPIRES AT 1115 
PM EDT...

THE THUNDERSTORMS THAT EARLIER PROMPTED THIS WARNING HAVE MOVED 
SOUTH INTO CENTRAL AND SOUTHERN MONTGOMERY COUNTY.  LIGHT TO 
MODERATE RAIN SHOWERS AND OCCASIONAL LIGHTNING WILL CONTINUE ACROSS 
EASTERN GILES...NORTHERN MONTGOMERY..AND SOUTHWESTERN CRAIG COUNTY 
FOR ANOTHER 30 MINUTES OR SO...BUT SEVERE WEATHER IS NO LONGER 
ANTICIPATED AT THIS TIME.

LAT...LON 3738 8032 3726 8029 3723 8061 3723 8062
      3725 8061 3723 8065 3740 8061
TIME...MOT...LOC 0253Z 258DEG 13KT 3742 8038 3733 8037
          3726 8045

$$



RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:52 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 31, 9:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT TUE JUL 31 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL KEEP THE AREA IN A FAVORED PATTERN FOR
SCATTERED SHOWERS AND STORMS INTO LATE WEDNESDAY. A COLD FRONT
WILL APPROACH THE AREA WEDNESDAY BEFORE DISSIPATING WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN LATE IN THE WEEK RESULTING IN
SOMEWHAT DRIER AND WARMER WEATHER FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 935 PM EDT TUESDAY...

LATEST WRFARW-RNK SHOWED CONVECTION WEAKENING AND DISSIPATING
OVERNIGHT. THIS SAME TREND WAS SHOWEN ON NAM AND GFS.

ADJUSTED POPS FOR THE LATEST KFCX 88D TRENDS WITH CONVECTION
SPILLING A LITTLE FURTHER EAST THAN FIRST THOUGHT. IN
GENERAL...INCREASED POPS IN THE SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA AND NORTHWEST MOUNTAINS OF NORTHWEST NORTH CAROLINA FOR
THE NEXT COUPLE OF HOURS. THEN...CLUSTERS OF SHRA/TSRA SHOULD
GRADUALLY WEAKEN WITH THE LOSS OF SOLAR HEATING. KEPT THE HIGHEST
POPS IN THE NORTHWEST TONIGHT AND THE LOWEST POPS IN THE
SOUTHEAST. SHORTWAVE TO OUR WEST WILL ARRIVE OVERNIGHT INTO EARLY
WEDNESDAY AND MAY TRIGGER ANOTHER ROUND OF SHRA. EXPECT A WEAKENED
STATE TO ANY STORMS...SO HELD ON TO SOME LOW POPS MAINLY NORTHWEST
THRU THE OVERNIGHT. AREAS OF FOG WILL DEVELOP OVERNIGHT ESPECIALLY
WHERE HEAVY RAIN OCCURRED. LOW TEMPERATURES WILL RANGE FROM THE
UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. EXPECT
ANOTHER ACTIVE THUNDERSTORM DAY ON WEDNESDAY WITH A COLD FRONT
APPROACHING FROM THE NORTHWEST.

AS OF 745 PM EDT TUESDAY...
RAISED POPS IN THE WEST THIS EVENING WITH AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING SOUTHEAST INTO THE REGION. PLAYED THE HIGHEST
POPS IN THE NORTHWEST. MODIFIED TEMPERATURES ACCORDING TO LATEST
TREND. ADJUSTED POPS AND CLOUDS IN THE EAST FOR LATEST TRENDS.
MORE ADJUSTMENTS LATER TONIGHT.

AS OF 300 PM EDT TUESDAY...

CONVECTION REMAINS QUITE WIDELY SCATTERED AND MAINLY OVER THE FAR
WESTERN PERIMETER OF THE CWA ATTM...ALONG THE ELONGATED CONVERGENCE
ZONE STRETCHING FROM THE SE STATES INTO THE GREAT LAKES. IN ADDITION
THE CWA REMAINS IN BETWEEN THE REMNANT MCS THAT PASSED WELL SOUTH
EARLIER...THE CORE OF THE 5H TROF TO THE NORTH...AND THE NEXT
SHORTWAVE SEEN IN WATER VAPOR BACK IN THE OHIO VALLEY. THIS COMBO
WITH RATHER WEAK INSTABILITY PER CAPES OF 1500 J/KG OR SO...AND THE
LEFTOVER POCKET OVER THE SE WHERE EARLIER FOG/STRATUS HAS LIMITED
DEVELOPMENT...MAKES ADDED TSRA COVERAGE INTO THE EVENING RATHER
IFFY. SHORT TERM MODELS AGAIN REMAIN OVERDONE AS EXPECT WILL SEE
MORE OUTFLOW DRIVEN CLUSTERS OF SHRA/TSRA MOUNTAINS THAT SHOULD
GRADUALLY PROPAGATE EAST AND PERHAPS WORK OVER THE BLUE RIDGE BEFORE
LOSS OF HEATING. THEREFORE HAVE CONTINUED A SCATTERING OF POPS INTO
EARLY EVENING WITH HIGHEST VALUES WEST-NORTH AND LOWER CHANCES SE.
STILL SOME ISOLATED PULSE SVR/HEAVY RAIN POTENTIAL SO KEEPING
MENTION IN THE HWO INTO THE EVENING. NEXT UPSTREAM WAVE WILL
ARRIVE OVERNIGHT INTO EARLY WED AND MAY TRIGGER ANOTHER ROUND OF
SHRA BUT TIMING SUGGESTS A WEAKENED STATE TO ANY STORMS...SO ONLY
KEEPING SOME LOW POPS MAINLY NW THRU THE OVERNIGHT. SHOULD AGAIN
BE FOG AROUND ESPCLY WHERE RAIN OCCURRED BUT NOT LOOKING AT THE
DEGREE OF STRATUS TNGT GIVEN THE FLOW TURNING LIGHT SOUTH/SW.
TEMPS SHOULD AGAIN FALL OFF TO MOSTLY 60S WITH A FEW 50S IN THE
VALLEYS SIMILAR TO THIS MORNING.

DECENT VORT LOBE TO THE NW TRACKS ACROSS AND JUST EAST OF THE CWA ON
WED WITH THE MAJORITY OF DEEPER MOISTURE WORKING INTO THE PIEDMONT
DURING MAX HEATING. HOWEVER WEAK SFC WAVE NEAR THE COAST MAY INJECT
JUST ENOUGH MOISTURE TO PRODUCE MORE SCTD TSRA WEST INTO THE
MOUNTAINS JUST AHEAD OF A COLD FRONT DROPPING IN FROM THE NW. DRYING
ALOFT MAY TEND TO LIMIT COVERAGE BUT GIVEN ONLY WEAK NW FLOW APPEARS
ENOUGH RH TO POP SOME CLUSTERS/BANDS OF TSRA ESPCLY ALONG/EAST OF
THE BLUE RIDGE. THUS ORIENTED CHANCE POPS OVER THE RIDGES IN SPOTS
EARLY ON...SHIFTING EAST BY MID/LATE AFTERNOON. OTRW PARTLY TO
MOSTLY SUNNY AND A BIT WARMER UNDER MORE WESTERLY FLOW ALOFT
RESULTING IN HIGHS CLOSE TO 90 SE AND MOSTLY 80S ELSW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 310 PM EDT TUESDAY...

HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS SURFACE HIGH PRESSURE
SLOWLY STRENGTHENS. THE SUBTLE WARMING ALOFT WILL KEEP STORMS MOSTLY
RESERVED TO THE HIGHEST ELEVATIONS OF EXTREME SW VA AND NW NC. MAXT
WILL BE SIMILAR BOTH THURSDAY AND FRIDAY WITH MIDDLE 80S TO LOWER
90S. DEWPOINTS WILL FALL THROUGH THE 60S ACROSS MOST SPOTS BUT
STAYING IN THE MIDDLE 60S ACROSS THE SOUTHSIDE AND PIEDMONT. ATTM
THURSDAY SHOULD BE SOMEWHAT LESS ACTIVE AS FAR AS STORM DEVELOPMENT
THAN FRIDAY. THE BERMUDA RIDGE SHIFTS WEST AND STRENGTHENS INTO THE
LONG TERM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...

WEAK UPPER TROFFING/WEAKNESS EXPECTED TO PERSIST OVER THE MID
ATLANTIC AND MID APPALACHIAN REGION THROUGH SATURDAY NIGHT AS AREA
IS SANDWICHED BETWEEN BROAD BERMUDA HIGH TO THE EAST AND EXTENSIVE
UPPER RIDGE FROM THE 4-CORNERS AREA INTO THE SOUTHERN HIGH PLAINS.
SLIGHTLY COOLER AIR ALOFT COMBINING WITH SUBTLE WEAK EMBEDDED SHORT
WAVE TROFS MEANDERING EAST IN UPPER FLOW SHOULD BE SUFFICIENT TO
MAINTAIN DAILY THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THOUGH THE FIRST HALF OF THE LONG TERM
PERIOD.

A MORE SUBSTANTIAL SHORT WAVE TROF EXPECTED TO MOVE EAST-SOUTHEAST
THROUGH THE UPPER GREAT LAKES ON SUNDAY...GRADUALLY FILLING AND
LIFTING EAST-NORTHEAST BACK INTO SOUTHEASTERN CANADA BY EARLY NEXT
WEEK. AT THE SAME TIME...WESTERN UPPER RIDGE EXPECTED TO AMPLIFY
OVER THE CENTRAL HIGH PLAINS...SUPPORTING SUFFICIENT AMPLIFICATION
OF DOWNSTREAM EASTERN TROF TO DRIVE COOL FRONT SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA BY/ON MONDAY PRECEDED AND ACCOMPANIED BY A
MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT
COOLER AND DRIER AIR BEHIND THE FRONT BY TUESDAY...MOST NOTABLY FROM
THE BLUE RIDGE WEST.

HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AS OF 810 PM EDT TUESDAY...

CONVECTION CONTINUES ACROSS THE CWA THIS HOUR...BUT MOSTLY ON THE
UPSLOPE SIDE OF THE ALLEGHANYS. TSRA ARE AVOIDING MOST OF THE TAF
SITES AT THIS HOUR...BUT WILL NEED TO WATCH LWB...ROA...AND LYH FOR
THE NEXT COUPLE OF HOURS WITH NEARBY STRONG CONVECTION AND OUTFLOW
BOUNDARIES THAT MAY SPARK NEW CONVECTION NEARBY. CONVECTION SHOULD
DIMINISH IN ALL AREAS BY 04Z AT THE LATEST...LEAVING MOSTLY VFR MID
TO HIGH-LEVEL OVERCAST OVERNIGHT. FOR WED...THE UPPER TROUGH DRIVING
THE BULK OF THE CONVECTION WILL SHIFT EAST...WITH THE BEST
DEVELOPMENT EXPECTED ACROSS THE PIEDMONT. THUS...HAVE FOCUSED ON
ADVERTISING AFTERNOON CONVECTION IN THOSE AREAS...AND LEFT IT OUT OF
BLF/LWB...BUT THIS WILL NEED TO BE WATCHED WITH LATER MODEL RUNS.

OTHERWISE...FAIRLY WIDESPREAD RAIN SHOULD LEAD TO IFR-LIFR BR/FG AND
IFR-LIFR CIGS IN THE 08Z-12Z TIME FRAME WED...ESPECIALLY
LWB/BLF/BCB...WITH LESS THREAT OF SUCH OCCURRING IN AREAS THAT
RECEIVED LESS RAIN ACROSS THE PIEDMONT.

WINDS...MOSTLY CALM OR VRB03KT OVERNIGHT...BECOMING SW-WNW THROUGH
THE DAY WED AT SPEEDS 10KTS OR LESS.

AS OF 1235 PM EDT TUESDAY...

LOW CIGS CONTINUE TO SLOWLY IMPROVE TO VFR ESPCLY ALONG AND EAST
OF THE BLUE RIDGE WHERE FOG/STRATUS HAVE BEEN STUCK FOR MUCH OF
THE MORNING. EXPECT THIS TREND TO PREVAIL INTO THE AFTERNOON WITH
MAINLY 4-6K FT CU FIELDS FOR MOST SPOTS UNTIL LOSS OF HEATING.

THE MAIN THREAT OF SLOW MOVING MULTICELLULAR STORMS CONTINUES IN
THE WESTERN LOCATIONS ALONG AND SOUTH OF A LINE FROM KLWB-KBCB
THIS AFTERNOON. OVERALL...COVERAGE WILL BE SCATTERED ELSEWHERE BUT
CONFIDENCE IS HIGH THAT SHOWERS AND STORMS WILL BE IN THE VICINITY
OF ALL MOST TAF SITES IN THE AFTN SO KEPT IT IN.

SHOULD SEE A QUICK WEAKENING TREND TO CONVECTION THIS EVENING AS
THE SHORTWAVE PASSES. HOWEVER...ANOTHER SHORTWAVE UPSTREAM MAY
BRING SHOWERS INTO THE KLWB/KBLF AREA THROUGH LATE THIS EVENING.
CIGS MAY DROP AGAIN LATE TUE NIGHT AS WELL AS VSBYS DEPENDING ON
EXTENT OF RAINFALL...AND CLEARING SKIES SO LOWERED CIGS/VSBYS TO
IFR/MVFR MOST SPOTS EXCLUDING KROA BUT NOT AS LOW AS LAST NIGHT.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
WIDELY SCATTERED WEDNESDAY...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...WERT
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 9:56 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT TUE JUL 31 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
956 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 7:12 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT TUE JUL 31 2012

WVZ045-010015-
GREENBRIER WV-
712 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 707 PM EDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WERE
LOCATED ACROSS NORTHWEST GREENBRIER COUNTY ALONG THE
NICHOLAS...GREENBRIER COUNTY LINE FROM NORTHWEST OF DUO TO NORTH OF
LEONARD ALONG THE POCAHONTAS COUNTY LINE...MOVING EAST AT 20 MPH.

OVER 2.0 INCHES OF RAIN HAS FALLEN ACROSS NORTHWEST GREENBRIER
COUNTY DURING THE PAST COUPLE OF HOURS...AND AN ADDITIONAL INCH OF
RAIN IN THIS AREA IS LIKELY DURING THE NEXT HOUR. THIS VERY HEAVY
RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LEONARD AROUND 735 PM AND BEARTOWN STATE PARK
AROUND 750 PM.

LAT...LON 3811 8035 3805 8026 3804 8021 3802 8021
      3805 8072 3808 8071 3824 8049 3823 8036

RAB
Local storm report, Jul 31, 7:27 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 WNW RICHLANDS         37.10N 81.82W
07/31/2012                   TAZEWELL           VA   911 CALL CENTER

            BRAGG ROAD CLOSED DUE TO FLOODING. 6 TO 12 INCHES OF
            WATER WAS FLOWING OVER THE ROAD.

&&

FISHER
Special weather statement, Jul 31, 9:00 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT TUE JUL 31 2012

VAZ019-010200-
ALLEGHANY VA-
900 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY...

AT 854 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COVINGTON CITY...MOVING EAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS DEVELOPING NEAR THE TOWN OF ALLEGHANY IN THE SOUTHWEST PART OF
THE COUNTY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLIFTON FORGE CITY AROUND 935 PM...IRON GATE
AROUND 955 PM...AND LONGDALE FURNACE AROUND 1000 PM.

LAT...LON 3789 7975 3784 7969 3787 7966 3786 7962
      3777 7967 3780 7982 3771 7991 3767 7998
      3770 8028 3773 8025 3775 8026 3778 8021
      3779 8023 3788 8015

RAB
Local storm report, Jul 31, 9:10 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             6 WSW CLIFTON FORGE CIT 37.78N 79.92W
07/31/2012  E0.25 INCH       ALLEGHANY          VA   COCORAHS

            PEA SIZE HAIL EAST OF COVINGTON

&&

FISHER
Special weather statement, Jul 31, 9:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT TUE JUL 31 2012

VAZ011-010300-
GILES VA-
954 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT GILES COUNTY...

AT 949 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 6 MILES NORTHWEST OF MOUNTAIN LAKE TO 4 MILES SOUTHEAST OF
PEARISBURG TO POPLAR HILL...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. IN
ADDITION...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR EGGLESTON AROUND 1000 PM...CASCADES AROUND
1005 PM...MOUNTAIN LAKE AROUND 1010 PM...KIRE AROUND 1015 PM AND
NEWPORT AROUND 1030 PM.

LAT...LON 3741 8047 3735 8044 3733 8045 3732 8044
      3727 8052 3725 8061 3718 8079 3718 8081
      3731 8072 3741 8068 3743 8064 3745 8050

RAB
Special weather statement, Jul 31, 9:57 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE JUL 31 2012

VAZ023-024-034-035-010300-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
957 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 953 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF GLASGOW TO
BUCHANAN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR FAIRFIELD AROUND 1005 PM...GLASGOW AROUND
1010 PM...CORNWALL AROUND 1015 PM...VESUVIUS AROUND 1035 PM...ALTO
AROUND 1040 PM AND FORKS OF BUFFALO AROUND 1100 PM.

LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
      3777 7906 3772 7906 3771 7903 3763 7905
      3742 7944 3758 7980 3770 7952 3804 7941

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:21 PM EDTAreal Flood AdvisoryRNKBath112 min
Jul 31, 9:00 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington60 min
Jul 31, 9:54 PM EDTSpecial Weather StatementRNKGiles66 min
Jul 31, 9:57 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington63 min
Jul 31, 10:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg60 min
Jul 31, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
Jul 31, 11:04 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Jul 31, 11:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg65 min
Jul 31, 11:35 PM EDTSpecial Weather StatementRNKBuckingham55 min
Aug 1, 12:31 AM EDTSpecial Weather StatementRNKBedford29 min
Aug 1, 12:32 AM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg28 min
Aug 1, 12:59 AM EDTSpecial Weather StatementRNKCampbell61 min
Aug 1, 1:03 AM EDTSpecial Weather StatementRNKAppomattox27 min
Aug 1, 1:04 AM EDTSpecial Weather StatementRNKFranklin26 min
Aug 1, 1:31 AM EDTSpecial Weather StatementRNKCampbell29 min
Aug 1, 2:08 AM EDTSpecial Weather StatementRNKCampbell37 min
Aug 1, 2:09 AM EDTSpecial Weather StatementRNKHalifax66 min
Aug 1, 2:10 AM EDTSpecial Weather StatementRNKCharlotte20 min
Aug 1, 3:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington62 min
Aug 1, 4:14 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington61 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningRNKBotetourt60 min
Aug 1, 4:49 PM EDTSpecial Weather StatementRNKCraig41 min
Aug 1, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge48 min
Aug 1, 5:06 PM EDTSpecial Weather StatementRNKFloyd54 min
Aug 1, 5:39 PM EDTSpecial Weather StatementRNKCity of Roanoke51 min
Aug 1, 6:04 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke56 min
Aug 1, 6:14 PM EDTSpecial Weather StatementRNKBotetourt61 min
Aug 1, 6:29 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem46 min
Aug 1, 6:57 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Aug 1, 7:49 PM EDTSpecial Weather StatementRNKCharlotte56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.